Oregon, 2004

Hail in Oregon, August 5, 2004

August 5, 2004 · NWS PDT · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 5, 1:15 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Aug 5, 1:15 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
215 AM PDT THU AUG 5 2004

.SHORT TERM...TODAY THROUGH SATURDAY...MAIN CONCERN IN THE SHORT
TERM...ESPECIALLY TODAY THROUGH FRIDAY...IS A SERIES OF WEATHER
DISTURBANCES ROTATING AROUND AN UPPER TROUGH THAT IS CURRENTLY OFF
THE COAST...WHICH WILL PROVIDE A MOIST AND UNSTABLE ATMOSPHERE.  AS
A RESULT THERE WILL BE PERIODS OF ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE FORECAST AREA.

THE FIRST EPISODE WILL BE THIS MORNING AS AN AREA OF VORTICITY
ADVECTION ASSOCIATED WITH A WEATHER DISTURBANCE MOVES UP ACROSS THE
FORECAST AREA FROM SOUTHWEST TO NORTHEAST.  THIS IS EVIDENT ON THE
CURRENT SATELLITE AND RADAR IMAGERY WHICH SHOWS COOLING CLOUD TOPS
AND RADAR ECHOS WITH NUMEROUS LIGHTNING STRIKES ALREADY.  IN
ADDITION TO THE VORTICITY IS STRONG DIVERGENCE OF Q...SOME CAPE...
LOW LI VALUES AND THETA-E DECREASING WITH HEIGHT. THIS SYSTEM WILL
EXIT THE FORECAST AREA BY THIS AFTERNOON LEAVING ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ONLY IN THE EASTERN AND
NORTHEAST MOUNTAIN ZONES THIS AFTERNOON.

THEN ANOTHER WEATHER SYSTEM WILL MOVE UP FROM THE SOUTHWEST AHEAD OF
THE TROUGH AXIS LATER TONIGHT.  ALTHOUGH VORTICITY ADVECTION AND
MOISTURE WILL BE ABUNDANT THE AMOUNT OF INSTABILITY AND DIVERGENCE
OF Q  WILL NOT BE AS STRONG WITH THIS NEXT SYSTEM SO STORMS WILL
BE MAINLY JUST ISOLATED...WITH SOME SCATTERED IN THE MOUNTAINS.
THIS SYSTEM WILL EXIT THE FORECAST AREA DURING THE DAY FRIDAY.

THEN THERE WILL BE YET ANOTHER WAVE MOVING THROUGH THE NORTHERN
PORTION OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING.  THERE
ARE SOME MODEL DIFFERENCES WITH THE GFS BEING FURTHEST SOUTH.  HAVE
DECIDED TO LEAN ON THE SIDE OF THE OTHER MODELS SINCE A TROUGH THAT
DEEP IS UNUSUAL FOR THIS TIME OF YEAR.  IN ANY EVENT WILL KEEP
ISOLATED SHOWERS AND THUNDERSTORMS GOING IN THE FAR NORTH AND
NORTHEAST PART OF THE FORECAST AREA FRIDAY AFTERNOON AND EVENING.
BY SATURDAY MORNING THE TROUGH AXIS WILL PASS TO THE EAST OF THE
FORECAST AREA WITH A DRYER AND MORE STABLE WESTERLY FLOW ALOFT
BEHIND IT.  AN UPPER RIDGE WILL BUILD INTO THE REGION DURING THE DAY
ON SATURDAY.  RSC.

.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY...EXTENDED MODELS ARE
IN GOOD AGREEMENT THROUGH THE PERIOD...EXCEPT FOR THE CANADIAN
MODEL.  ALL MODELS EXCEPT CANADIAN KEEP A STRONG UPPER RIDGE OVER
THE AREA SATURDAY NIGHT THROUGH WEDNESDAY FOR DRY AND STABLE
CONDITIONS.  LATEST CANADIAN MODEL BRINGS A NEGATIVELY TILTED TROUGH
THROUGH THE RIDGE LATE ON TUESDAY...BUT THIS IS LIKELY OVERDONE
GIVEN STRENGTH OF ADVERTISED RIDGE AND IS NOT CONSISTENT WITH OTHER
SOLUTIONS.  THUS WILL CONTINUE WITH A DRY AND WARM FORECAST.  WOLF

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 082 056 081 / 030 020 020
WALLA WALLA         082 058 082 / 030 020 020
TRI-CITIES          084 054 084 / 030 010 020
YAKIMA              083 052 081 / 030 010 020
HERMISTON           083 054 083 / 030 010 020
ELLENSBURG          080 054 077 / 030 010 020
REDMOND             082 047 079 / 030 010 010
LA GRANDE           080 049 081 / 030 020 020
JOHN DAY            082 051 082 / 030 020 010
THE DALLES          080 059 080 / 030 010 020
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

88
Hazardous weather outlook, Aug 5, 3:00 AM PST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
400 AM PDT THU AUG 5 2004

ORZ041>050-WAZ024>030-061200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
400 AM PDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE SOUTHERN
     CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER COLUMBIA BASIN
     (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
     MOUNTAINS, EASTERN COLUMBIA RIVER GORGE (OR), NORTH CENTRAL
     OREGON, CENTRAL OREGON, LOWER COLUMBIA BASIN (OR), FOOTHILLS OF
     THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
     OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA COUNTY

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO SPIN OFF THE
COAST WITH WEATHER DISTURBANCES ROTATING AROUND IT AND INTO THE
PACIFIC NORTHWEST.  THE ATMOSPHERE WILL BE UNSTABLE AND MOIST
TODAY...ALLOWING FOR THE CONTINUED DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS.  THE STORMS WILL BE MOST NUMEROUS IN THE MORNING IN
THE WESTERN PORTIONS OF THE FORECAST AREA...AND THEN IN THE EASTERN
PORTIONS THIS AFTERNOON.  ANOTHER WEATHER DISTURBANCE WILL THEN MOVE
THROUGH THE FORECAST AREA TONIGHT WITH MORE SHOWERS AND
THUNDERSTORMS...MAINLY IN THE EASTERN MOUNTAINS AS WELL AS THE EAST
SLOPES OF THE SOUTHERN WASHINGTON CASCADES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY
          EASTERN COLUMBIA RIVER GORGE (WA), EAST SLOPES OF THE
          SOUTHERN CASCADES, KITTITAS VALLEY, YAKIMA VALLEY, LOWER
          COLUMBIA BASIN (WA), FOOTHILLS OF THE BLUE MOUNTAINS (WA),
          NORTHWEST BLUE MOUNTAINS, EASTERN COLUMBIA RIVER GORGE
          (OR), LOWER COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE
          MOUNTAINS (OR), BLUE MOUNTAINS, GRANDE RONDE VALLEY,
          WALLOWA COUNTY

ANOTHER WEATHER DISTURBANCE (THE LAST IN A SERIES) WILL MOVE THROUGH
THE AREA FRIDAY AFTERNOON AND EVENING WITH MORE SHOWERS AND
THUNDERSTORMS...MAINLY IN THE NORTH AND EASTERN PORTIONS OF THE
FORECAST AREA.  HIGH PRESSURE WILL THEN BUILD INTO THE PACIFIC
NORTHWEST WITH DRY AND STABLE CONDITIONS BEGINNING ON SATURDAY.  A
WARMING TREND WILL BEGIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

The radar

The Pendleton radar (KPDT), 108 km away, was scanning. The volume nearest the first event began at 14:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gilliam

When
August 5, 6:10 AM PST
Where
Gilliam County, 7 mi NW of Lonerock
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -120.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418965.